Kansas, 2013Damaging Winds in Kansas, September 28, 2013
September 28, 2013 · NWS GID · 3 events in 3 counties and zones
Thunderstorms developed over eastern Colorado late on this Friday afternoon, taking the form a squall line oriented from northeast to southwest. This line advanced east through northwestern Kansas during the evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed over eastern Colorado late on this Friday afternoon, taking the form a squall line oriented from northeast to southwest. This line advanced east through northwestern Kansas during the evening hours. Around 11 pm CDT, these storms moved into the northwestern corner of Phillips County and over the following four hours, this line slowly advanced across North Central Kansas. While these storms remained below severe levels in most locations, sporadic damage to buildings, power poles and trees was reported in localized portions of Osborne, Jewell and Mitchell counties. This included several large tree limbs knocked down in Cawker City, minor damage to a home in Downs, and a few power poles toppled along a swath in southern Jewell County.
The upper-level flow was highly amplified, with a ridge over the eastern United States and a trough over the west. These storms were initiated by a slow-moving cold front associated with the trough. While archived instability information was unavailable, late afternoon high temperatures were in the lower 90, with dewpoints in the middle 50s. These storms formed in a strong wind environment with 40 kts around 4500 ft above ground level and 50 kts at 6000 ft. Deep layer shear was near 70 kts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 28, 12:38 AM CST, 7 minutes earlier.
Area forecast discussion, Sep 28, 12:38 AM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
138 AM CDT SAT SEP 28 2013
.UPDATE...
ISSUED AT 124 AM CDT SAT SEP 28 2013
OUR ENTIRE FORECAST AREA WILL SEE AT LEAST SOME RAIN TONIGHT WITH
MOST AREAS LIKELY SEEING 0.25 TO 0.75 INCHES. THE BAND OF SHOWERS
AND ISOLATED THUNDERSTORMS WILL SLOWING SHIFT EAST THROUGH THE
PRE DAWN HOURS. EXPECT THE RAIN WILL COME TO END ACROSS OUR
FORECAST AREA BY SUNRISE.
&&
.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 320 PM CDT FRI SEP 27 2013
MAIN FORECAST CONCERNS WILL BE THUNDERSTORMS THIS AFTERNOON AND
TEMPERATURES.
SATELLITE AND RADAR SHOW CLOUDS AND A BAND OF SHOWERS IN THE
NORTHWEST PART OF THE FORECAST AREA THIS AFTERNOON. SURFACE ANALYSIS
HAS THE FRONT JUST TO THE WEST OF THE FORECAST AREA.
AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL MOVE THROUGH THE AREA
TONIGHT AND EARLY SATURDAY MORNING. AS THE UPPER TROUGH MOVES
THROUGH THE COLD FRONT TO THE WEST OF THE FORECAST AREA WILL MOVE TO
THE EAST AS WELL.
THE CURRENT BAND OF SHOWERS WILL DRIFT TO THE NORTH DURING THE
REMAINDER OF THE AFTERNOON AND AS THE FRONT MOVES INTO THE AREA THIS
EVENING THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT AND
MOVE INTO THE FORECAST AREA. THE THUNDERSTORMS SHOULD MOVE INTO
THE WEST THIS EVENING AND SPREAD ACROSS THE AREA DURING THE NIGHT
TIME HOURS. THE FRONT SHOULD BE THROUGH THE FORECAST AREA EARLY
THIS MORNING AND THE THUNDERSTORMS SHOULD MOVE MOSTLY OUT OF THE
AREA BY SUNRISE SATURDAY WHEN THE UPPER LEVEL TROUGH MOVES TO THE
EAST.
THE MUCAPE THIS AFTERNOON AND EARLY THIS EVENING IS BETWEEN 1200
AND 1300 J/KG WITH BULK SHEAR AROUND 40 KTS. EXPECT THAT A FEW OF
THE STORMS COULD BE STRONG TO SEVERE FOR A WHILE THIS
EVENING...BUT AFTER 03Z THE MUCAPE DROPS OFF AND ALTHOUGH THERE
WILL BE THUNDERSTORMS DO NOT EXPECT THAT THEY WILL BE SEVERE.
ONE OF THE MAIN QUESTIONS WILL BE WHETHER THE THUNDERSTORMS WILL
BE OUT OF THE AREA BY MORNING. MODELS HAVE BEEN FAIRLY CONSISTENT
IN THE TIMING AND MOST OF THEM SHOULD BE. HAVE KEPT SOME AROUND IN
THE EXTREME SOUTHEAST FOR A COUPLE OF HOURS IN THE MORNING...BUT
FEEL THAT MOST OF THEM SHOULD BE GONE.
SATURDAY WILL BE MUCH DIFFERENT THAN TODAY. MUCH COOLER AIR WILL
MOVE IN BEHIND THE COLD FRONT TONIGHT. LOWS TONIGHT WILL BE NEARLY
15 DEGREES COOLER THAN LAST NIGHT...AND THAT TREND CONTINUES FOR
SATURDAY AS WELL. HIGH TEMPERATURES WILL BE IN THE UPPER 60S TO
LOWER 70S WHICH WILL BE 15 TO 20 DEGREES COOLER THAN TODAY.
.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 320 PM CDT FRI SEP 27 2013
THE EXTENDED PERIODS ARE LOOKING DRY THROUGH ABOUT MID WEEK OF
NEXT WEEK...WITH INCREASING CHANCES FOR PCPN IN THE LATTER
PERIODS. MILD FALL TEMPERATURES WILL SETTLE IN FOR SEVERAL DAYS
WITH HIGHS ABOVE NORMAL IN THE 70S/LOW 80S...WHILE LOWS WILL START
OF COOL SATURDAY NIGHT BUT WILL BE TRENDING UP TO SOME DEGREE
THEREAFTER.
SATURDAY NIGHT...MUCH DRIER AIR WILL CONTINUE TO ADVECT ACROSS
THE CENTRAL PLAINS IN WESTERN LLVL FLOW FOLLOWING THE PASSAGE OF A
COLD FRONT/UPPER TROUGH FRIDAY NIGHT/EARLY SATURDAY. SFC DPS ARE
PROGGED TO DROP INTO THE 30S...AND THE NIGHTTIME HOURS ARE LOOKING
RATHER CHILLY WITH LOWS IN THE UPPER 30S TO THE LOW/MID 40S IN THE
DRIER AIRMASS...HOWEVER THIS WILL BE OFFSET SOME AS THERMAL TROUGH
SLIDES EAST AND MID LEVEL WAA INCREASES OVERNIGHT.
RELATIVELY ZONAL FLOW WILL SET UP FOR SUNDAY AND INTO THE FIRST
PART OF NEXT WEEK...BRINGING DRY AND MILD CONDITIONS FOR SEVERAL
DAYS. HIGHS AGAIN LOOK TO AVERAGE WELL INTO THE 70S/LOW 80S AS H85
TEMPS AVERAGE BETWEEN 15C-22C DEPENDING ON THE DAY.
PRECIPITATION CHANCES BEFORE WEDNESDAY LOOK RATHER NEGLIGIBLE
WITH THE JET ACROSS THE PACIFIC NORTHWEST/NORTHERN PLAINS REGION.
THIS BEING SAID...A SURFACE TROUGH IS PROGGED TO REACH NEB/NW KS
AND STALL MONDAY NIGHT INTO TUESDAY. THE BOUNDARY IS PROGGED TO
LIFT NORTH...MEANDER...AND PUSH SOUTH...AND MAY FOCUS CONVECTION
AROUND THE MIDDLE OF THE WEEK.
BY THE END OF THE WEEK THERE ARE SOME DISTINCT MODEL DIFFERENCES
IN THE TIMING/STRENGTH OF UPPER TROUGH WITH THE 00Z ECMWF/GFS
ENSEMBLE AGREEING ON A DEEPER SLOWER TROUGH...WHILE THE 12Z
GFS/ECMWF FAVOR A WEAKER...PROGRESSIVE SOLUTION. GIVEN THE
UNCERTAINTIES...HAVE JUST CARRIED LOW POPS AND TIMING CAN BE
REFINED AS THINGS GET CLOSER.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 100 AM CDT SAT SEP 28 2013
WIDESPREAD SHOWERS WILL CONTINUE AT KGRI THROUGH AT LEAST 4 AM AND
POSSIBLY UNTIL 5 AM. THERE HAVE BEEN A FEW EMBEDDED
THUNDERSTORMS...BUT EXPECT A TRANSITION TO JUST SHOWERS AROUND
KGRI BY AROUND ARND AFTER 2 AM. THE VISIBILITY HAS BEEN TRICKY AND
WILL LIKELY FLUCTUATE BETWEEN 4SM AND P6SM UNTIL THE RAIN ENDS.
THERE SHOULD BE NO VISIBILITY CONCERNS ONCE THE PRECIPITATION
ENDS. SOME LOCATIONS TO THE WEST OF KGRI HAVE SEEN MVFR AND/OR IFR
CEILINGS AT TIMES AND THIS WILL ALSO BE POSSIBLE AT KGRI UNTIL
AROUND OR JUST AFTER SUNRISE.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
UPDATE...WESELY
SHORT TERM...JCB
LONG TERM...FAY
AVIATION...WESELY
Hazardous weather outlook, Sep 27, 2:34 PM CST, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
334 PM CDT FRI SEP 27 2013
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
281200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
334 PM CDT FRI SEP 27 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
MINOR FLOODING WILL CONTINUE TO BE POSSIBLE ALONG THE PLATTE
RIVER...PRIMARILY WEST OF GRAND ISLAND. PLEASE REFER TO THE
LATEST FLOOD WARNING PRODUCTS FOR ADDITIONAL INFORMATION.
STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP ACROSS WESTERN KANSAS
AND SOUTHWESTERN NEBRASKA LATE THIS AFTERNOON AND EVENING. THESE
THUNDERSTORMS WILL TRACK EAST INTO CENTRAL NEBRASKA AND NORTH
CENTRAL KANSAS BY DURING THE EVENING. THE PRIMARY THREATS WILL BE
HAIL TO THE SIZE OF NICKLES AND WIND GUSTS UP TO 60 MPH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
MINOR FLOODING WILL CONTINUE TO BE POSSIBLE ALONG THE PLATTE
RIVER THROUGH MONDAY PRIMARILY WEST OF GRAND ISLAND. PLEASE REFER
TO THE LATEST FLOOD WARNING PRODUCTS FOR ADDITIONAL INFORMATION.
THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF THE OUTLOOK AREA
WEDNESDAY NIGHT AND THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
In the hours before
Local storm report, Sep 27, 8:12 PM CST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
912 PM CDT FRI SEP 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM TSTM WND DMG 4 NNW OXFORD 40.31N 99.66W
09/27/2013 FURNAS NE TRAINED SPOTTER
AN IRRIGATION PIVOT WAS BLOWN OVER ON HIGHWAY 34 NEAR
ROAD 436. THIS WAS REPORTED BY A SPOTTER THAT CALLED WFO
GOODLAND KANSAS AND WAS THEN RELAYED TO WFO HASTINGS
NEBRASKA. THE TIME OF THE EVENT WAS ESTIMATED FROM RADAR
DATA.
&&
HEINLEINSpecial weather statement, Sep 27, 8:52 PM CST, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
952 PM CDT FRI SEP 27 2013
NEZ060-072-280315-
DAWSON NE-GOSPER NE-
952 PM CDT FRI SEP 27 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GOSPER AND EASTERN
DAWSON COUNTIES UNTIL 1015 PM CDT...
AT 947 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR JOHNSON LAKE...OR 8 MILES SOUTHWEST OF
LEXINGTON...MOVING NORTHEAST AT 55 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
LEXINGTON...
SUMNER...
EDDYVILLE...
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 229 AND 241.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4105 9969 4105 9943 4098 9942 4062 9976
4072 9996
TIME...MOT...LOC 0252Z 212DEG 49KT 4075 9979
HEINLEINSpecial weather statement, Sep 27, 8:59 PM CST, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
959 PM CDT FRI SEP 27 2013
NEZ060-061-072>074-082-083-280345-
BUFFALO NE-DAWSON NE-FURNAS NE-GOSPER NE-HARLAN NE-KEARNEY NE-PHELPS
NE-
959 PM CDT FRI SEP 27 2013
...SIGNIFICANT WEATHER ADVISORY FOR PHELPS...NORTHWESTERN KEARNEY...
WESTERN HARLAN...EASTERN GOSPER...FURNAS...SOUTHEASTERN DAWSON AND
SOUTHWESTERN BUFFALO COUNTIES UNTIL 1045 PM CDT...
AT 956 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF
LEXINGTON TO 7 MILES NORTHEAST OF ARAPAHOE TO 8 MILES SOUTH OF
HENDLEY...AND MOVING EAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
HOLDREGE...
KEARNEY...
BEAVER CITY...
BERTRAND...
OVERTON...
ODESSA...
FUNK...
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 237 AND 272.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4036 9991 4076 9975 4094 9898 4054 9915
4009 9938 4000 9979 3999 10007 4000 10010
TIME...MOT...LOC 0258Z 253DEG 31KT 4070 9967 4039 9980
4002 9999
HEINLEINLocal storm report, Sep 27, 9:19 PM CST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1019 PM CDT FRI SEP 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1006 PM TSTM WND DMG 4 N OVERTON 40.80N 99.54W
09/27/2013 DAWSON NE TRAINED SPOTTER
4 TO 6 INCH DIAMETER TREE BRANCHES BLOWN DOWN. ESTIMATED
60 MPH WINDS.
&&
GUERREROLocal storm report, Sep 27, 9:23 PM CST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1023 PM CDT FRI SEP 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM TSTM WND GST LEXINGTON AIRPORT 40.79N 99.78W
09/27/2013 M53 MPH DAWSON NE AWOS
&&
HEINLEINLocal storm report, Sep 27, 9:49 PM CST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1049 PM CDT FRI SEP 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM TSTM WND GST 2 SW ELM CREEK 40.70N 99.40W
09/27/2013 E55 MPH BUFFALO NE PUBLIC
TRUCK DRIVER ON INTERSTATE 80 NEAR DAWSON AND BUFFALO
COUNTY LINE ESTIMATED WIND GUSTS NEAR 55 MPH. TIME
ESTIMATED FROM RADAR.
&&
ODERThunderstorm Wind, Osborne
- When
- September 28, 12:45 AM CST to 12:48 AM CST
- Where
- Osborne County, Downs to 4.24 mi NE of Downs
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 39.500, -98.550
Minor damage was reported to the roof, siding and garage of one home in Downs from wind gusts estimated to be near 60 mph.. A larger tree branch was also broken off of the main trunk.
Thunderstorm Wind, Mitchell
- When
- September 28, 12:48 AM CST to 12:51 AM CST
- Where
- Mitchell County, 3.33 mi WNW of Cawker City to 3.28 mi N of Cawker City
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 39.538, -98.488
Several tree limbs were blown down in and near Cawker City, some with a diameter of 6 to 8 inches, from wind gusts estimated to be near 60 mph. A few of the tree limbs downed power lines, causing power outages.
Thunderstorm Wind, Jewell
- When
- September 28, 12:51 AM CST to 1:05 AM CST
- Where
- Jewell County, 8.35 mi SSW of Ionia to 4.19 mi NNW of Jewell
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 39.567, -98.433
Wind gusts were estimated to at least 60 mph. A few power poles were knocked down along this path.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flood in Texas, September 28 to 29, 2013$100,000 · 3 events
- Heavy Rain in Washington, September 28, 2013$50,000 · 1 event
- High Wind and Strong Wind in Oregon, September 28, 2013$35,000 · 70 kt wind · 5 events
- Flood and Heavy Rain in Oregon, September 28 to 30, 2013$30,000 · 2 events
- Strong Wind in Michigan, September 28, 2013$20,000 · 1 event
- High Wind in Oregon, September 28 to 30, 201380 kt wind · 10 events
- Flash Flooding in Texas, September 28, 2013$3,000 · 5 events
- Flash Flooding in Texas, September 28 to 29, 20134 events
- Flash Flooding in Texas, September 28 to 29, 20134 events
- High Wind in Wyoming, September 28, 201357 kt wind · 3 events
- Flooding in Nebraska, September 28 to 30, 20132 events
- High Wind in Washington, September 28, 201378 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 477137, 477141, 477143.